A Case of SSRI Induced Irreversible Parkinsonism VD01-VD02
Dr. Siddharth Dixit,
Classified Specialist, Department of Psychiatry, Base Hospital Delhi Cantt, New Delhi-110010, India.
Serotonin specific reuptake inhibitors (SSRI) are widely used antidepressants for variety of clinical conditions and have found popularity. They are sometimes associated with extrapyramidal side effects including Parkinsonism. We report a case of generalized anxiety disorder on treatment with SSRI (fluoxetine / sertraline) who developed irreversible Parkinsonism. SSRI are known to cause reversible or irreversible motor disturbances through pathophysiological changes in basal ganglion motor system by altering the dopamine receptors postsynaptically. Clinician should keep risk benefit ratio in mind and change of antidepressant of different class may be considered. Case is reported to alert physicians to possibility of motor system damage while treating with SSRI.